Wednesday, October 18, 2006

An Unwanted Journey: Day 0330 - The Bottom Line

I tried completely eliminating Imodium from my daily pill popping diet. Bad idea.

This past week, I have been dismayed to find myself in the washroom at least a dozen times each day at a bare minimum, mostly in the evenings. Part of that experience may be due in part to attention -clearly, I have more time to devote to how my body feels in the evenings after I've come home from work. But that's only part of the story. Another major reason for the frequent visits I've come to associate with the effect of Imodium on gastrointestinal peristalsis; in other words, the bowels become more active without the depressing effect of the medication. That alone is enough reason to continue some pill-popping.

Frequency also has a direct correlation to soreness of the bottom. Another good reason to continue with the medication.

What all of this means, I suppose, is that I am discovering that I don't really know what a normal life will be yet. To some extent, I am dismayed by the thought that my life is irrevocably changed. If my current bowel habits, for example, are indicative of the future, I will have to adapt my lifestyle dramatically.

I strongly suspect that some aspects of what I am experiencing are not due to continuing side effects, but are related to the surgery itself. Having lost most of my rectum and all of the mesorectum, as well as part of the sigmoid colon, the experience of defecation has changed and will never be the same. For instance, the sense of urgency that everyone experiences is far more urgent for me than it ever was before surgery. I literally have far less time to make that visit to the washroom than ever before. This means that meetings can become a problem, long telephone conversations, seminars, air transport, etc. I suspect it also means that I will have to be extremely careful about diet.

I can adapt and I will adapt. I only hope that I will know soon what is temporary and what is permanent in my recent recovery.

No comments: